Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 32, NWS North Platte, NE

October 12, 20225 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Oct 12, 2022, 3:11 AM CDT for 5 counties in Nebraska. It took effect at Oct 12, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2022, 3:11 AM CDT (08:11 UTC)
In effect from
Oct 12, 2022, 12:00 PM CDT
Expired
Oct 12, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS83 KLBF 120811
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
311 AM CDT Wed Oct 12 2022

NEZ209-121615-
/O.NEW.KLBF.FW.W.0032.221012T1700Z-221013T0100Z/
/O.NEW.KLBF.FW.A.0029.221013T1700Z-221014T0100Z/
Loup Rivers Basin-
311 AM CDT Wed Oct 12 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW HUMIDITY FOR PORTIONS OF NORTH CENTRAL
NEBRASKA... 
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR WIND AND LOW HUMIDITY FOR PORTIONS OF NORTH
CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for strong winds and low humidity, which is in 
effect from noon today to 8 PM CDT this evening. A Fire Weather 
Watch has also been issued. This Fire Weather Watch for strong
winds and low humidity is in effect from Thursday afternoon 
through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...This afternoon and evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...In the lower 50s.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ219-121615-
/O.NEW.KLBF.FW.A.0029.221013T1700Z-221014T0100Z/
Loess Plains-
311 AM CDT Wed Oct 12 2022

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW HUMIDITY FOR PORTIONS OF NORTH
CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Fire
Weather Watch for strong winds and low humidity, which is in 
effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 219 Loess Plains.

* TIMING...Thursday afternoon and evening. 

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...In the lower 60s.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
428 
WWUS83 KLBF 121937
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
237 PM CDT Wed Oct 12 2022

NEZ209-130345-
/O.UPG.KLBF.FW.A.0029.221013T1700Z-221014T0100Z/
/O.NEW.KLBF.FW.W.0033.221013T1700Z-221014T0100Z/
/O.CON.KLBF.FW.W.0032.000000T0000Z-221013T0100Z/
Loup Rivers Basin-
237 PM CDT Wed Oct 12 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR FOR WIND AND LOW HUMIDITY FOR THE LOUP RIVERS BASIN...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR 
WIND AND LOW HUMIDITY FOR THE LOUP RIVERS BASIN...

The National Weather Service in North Platte has issued a Red
Flag Warning for strong winds and low humidity, which is in 
effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...This afternoon and evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the lower 60s.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ219-130345-
/O.UPG.KLBF.FW.A.0029.221013T1700Z-221014T0100Z/
/O.NEW.KLBF.FW.W.0033.221013T1700Z-221014T0100Z/
Loess Plains-
237 PM CDT Wed Oct 12 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR
WIND AND LOW HUMIDITY FOR LOESS PLAINS...

The National Weather Service in North Platte has issued a Red
Flag Warning for strong winds and low humidity, which is in 
effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 219 Loess Plains.

* TIMING...Thursday afternoon and evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the upper 60s.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ206-208-130345-
/O.NEW.KLBF.FW.W.0033.221013T1700Z-221014T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
237 PM CDT Wed Oct 12 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR
WIND AND LOW HUMIDITY FOR PORTIONS OF THE SANDHILLS AND THE
NIOBRARA VALLEY...

The National Weather Service in North Platte has issued a Red
Flag Warning for strong winds and low humidity, which is in 
effect from noon to 8 PM CDT Thursday.

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest and Fire Weather Zone 208 
  Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National 
  Forest.

* TIMING...Thursday afternoon and evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...Around 60.

* IMPACTS...Any fires that develop will likely spread rapidly and
  be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Oct 12, 12:24 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 12, 12:24 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1224 AM CDT Wed Oct 12 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 254 PM CDT Tue Oct 11 2022

The forecast focus in the short term is precipitation chances this
evening into tonight and the strong wind potential through the short
term period. Critical fire weather concerns exist today and elevated
fire weather concerns exist Wednesday and Thursday, see Fire Weather
Discussion below for more details.

Currently much of the Plains region is under northwesterly flow
aloft with a deep upper level trough of low pressure situated across
central Canada. South of this feature, an upper level low is
positioned off the coast of southern California with upper level
high pressure to the north off the coast of the PNW. At the surface,
troughing associated with the upper level low extends south from
northern Manitoba into the Dakotas and northern Nebraska. In
addition to this, a surface cold front trailing from the central
Canadian low has pushed into the Panhandle and portions of the
Sandhills bringing increased cloudiness and wind gusts to the region.

An embedded shortwave trough is also expected to track across the
region by late this afternoon and evening. This shortwave
disturbance will intersect the advancing cold front leading to
increased low-level convergence. With some marginal forcing, the
potential for some isolated rain showers does exist across the
forecast area. However, given how much dry air is at the surface,
forecaster confidence remains low on whether or not any
precipitation will reach the ground. With this in mind, will leave
PoPs with a slight chance or less (<20%) with minimal QPF expected.
Besides this, gusty northwesterly winds will persist as the
disturbance moves through the area before diminishing overnight.
Given recent observations and looking at BUFKIT soundings,
forecaster confidence is high that winds will continue to increase
into this evening with gusts peaking at 35 to 45 mph as the
aforementioned cold front slides through the area.

For tonight, low temperatures fall into the 30s to low 40s with a
brief period of lighter northwest winds as the front exits to the
southeast. Cloud cover will exit the region gradually
overnight before becoming mostly clear for the day on Wednesday.

As the upper level low tracks east into the Upper Great Lakes
region, the tight pressure gradient will persist across much of the
central CONUS. This will lead to increased winds for Wednesday, yet
again. Forecaster confidence remains high that areas across northern
and north central Nebraska will see the strongest of winds. Have
continued with trending wind gusts up towards the NBM 90th
percentile which has resulted in gusts of 40 to 45 mph though some
locations may see gusts up to 50 mph. In addition to these gusty
winds, areas that are sandy or have loose soil may create areas of
patchy blowing dust which may lead to patchy reduced visibilities.
Though not reaching High Wind criteria for our forecast area, those
with outside plans should be aware of these strong winds and
potential for patchy blowing dust and take necessary precautions.

Behind the front, cold air will advect across the region bringing
more seasonal temperatures to the area on Wednesday. A decent
temperature gradient will exist across the forecast area as
temperatures will greatly depend on the exact progression of the
front. Highs across the north will fall into the mid to upper 50s
which are nearly 15 to 20 degrees cooler than areas across the south
with temperatures in the low to mid 70s.

.LONG TERM...(Thursday through Tuesday)
Issued at 254 PM CDT Tue Oct 11 2022

The upper trough of low pressure stalls across the Great Lakes
region by the latter end of the week, maintaining northwesterly flow
aloft and the tight pressure gradient across the central CONUS.
Northwesterly winds will be gusty again for Thursday afternoon
before diminishing overnight, with wind gusts up to 45 mph possible.
Besides these gusty winds, Thursday's temperatures will turn to
below normal with highs ranging from the upper 50s to 60s region
wide.

As for Friday, northwesterly winds will diminish some with portions
of north central Nebraska seeing the strongest wind gusts of 35 mph.
Temperatures are quick to climb back into the above normal range on
Friday with highs in the upper 60s to mid 70s with areas across far
southwestern Nebraska nearing 80 degrees.

Expect breezy conditions to continue across the forecast area
through the weekend as the upper low remains stationary across the
Great Lakes region. Temperatures will remain at or just above normal
for this time of year through the weekend with dry conditions
expected.

By the start of next week, the upper level low will finally begin to
gradually track east across the northeast CONUS. Surface high
pressure will encompass the region with dry and generally seasonal
temperatures persisting through the end of the extended period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1224 AM CDT Wed Oct 12 2022

VFR is expected across wrn and ncntl Nebraska overnight, Wednesday
and Wednesday evening.

An upper level disturbance across MT will move through ncntl
Nebraska this morning and early this afternoon. Isolated
sprinkles or light showers are possible with the disturbance.

Winds increase to 32023G40KT around 15z this morning and subside
to 30015G24KT around 01z this evening.

&&

.FIRE WEATHER...
Issued at 254 PM CDT Tue Oct 11 2022

A strong cold front will track into the forecast area late this
afternoon and evening. Critical fire weather conditions are expected
across much of the forecast area as minimum humidity values bottom
out below 20 percent with strong northwesterly winds gusting to 35
to 45 mph. A Red Flag Warning continues to be in effect across all
fire weather zones through 8pm CDT tonight.

Elevated fire weather concerns will again be possible on Wednesday.
Expect cooler temperatures behind the cold front with dew point
values keeping humidity minimums generally above 20 percent,
however, stronger northwesterly winds are forecasted with gusts of
45 mph possible.

For Thursday, despite continued cooler temperatures, minimum
relative humidity values remain limited at 20 to 30 percent with
gusty northwest winds of 45 mph are possible.

For Friday, temperatures rebound into the 60s to upper 70s across
far southwestern Nebraska. These warmer temperatures will aid
minimum humidity values to approach critical levels again. Though
northwesterly winds diminish some from Thursday, expect gusts up to
35 mph possible.

For Saturday and beyond, winds will be breezy though cooler weather
should lessen overall fire weather concerns.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Viken
LONG TERM...Viken
AVIATION...CDC
FIRE WEATHER...Viken
Hazardous weather outlook, Oct 11, 9:03 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
903 PM CDT Tue Oct 11 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-130215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
903 PM CDT Tue Oct 11 2022 /803 PM MDT Tue Oct 11 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions are expected across parts of
western and north central Nebraska Wednesday, Thursday and
Friday. The concern is northwest winds gusting to 30 to 40 mph and
humidity below 25 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:11 AM CDTFire Weather WatchLBFCuster, Frontier, Garfield, Holt, Lincoln, Loup and 1 more11 hr
Oct 12, 2:37 PM CDTRed Flag WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more29 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.